New Jersey, 2012

Strong Wind in New Jersey, September 18, 2012

September 18, 2012 · NWS PHI · 21 events in 21 counties and zones

Strong south winds preceding an approaching squall line and cold front caused pockets of wind damage across New Jersey during the second half of the morning through the middle of the afternoon on the 18th. Peak wind gusts averaged 45 and 55 mph.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$165,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong south winds preceding an approaching squall line and cold front caused pockets of wind damage across New Jersey during the second half of the morning through the middle of the afternoon on the 18th. Peak wind gusts averaged 45 and 55 mph. The strong winds knocked down tree limbs, weak trees and wires and caused isolated structural damage from either downed trees or the winds themselves. The combination of the strong winds and squall line knocked out power to approximately 31,000 homes and businesses in New Jersey. Power was fully restored by the evening of the 19th.

In Camden County, one person was injured when a tree fell onto a vehicle in Bellmawr. In Cape May County, in Wildwood, the winds knocked a facade off a tattoo parlor and damaged the boardwalk in front of the business. In Gloucester County, siding was blown off an apartment building on Delsea Drive in Malaga. Downed trees damaged vehicles in Deptford and Claymont. In Middlesex County, downed trees damaged vehicles at the Old Bridge Township Municipal Building and closed New Jersey State Route 27 in South Brunswick. In Monmouth County, in Wall Township, downed wires caused traffic lights to be out in four intersections. In Wanamassa (Ocean Township), a downed tree damaged a house near Sunset Avenue. A downed tree also damaged a house in North Plainfield (Somerset County).

Peak wind gusts included 55 mph in Sandy Hook (Monmouth County), 54 mph at the Atlantic City International Airport, 51 mph in Bivalve (Cumberland County), 49 mph in Woodstown (Salem County) and Point Pleasant (Ocean County), 48 mph in Ocean City (Cape May County) and 45 mph in Seaside Heights (Ocean County). The strong south winds in combination with high astronomical spring tides coming off the new moon produced pockets of minor tidal flooding during the morning high tide cycle on the ocean and lower Delaware Bay during the morning of the 18th and more widespread minor tidal flooding along the Upper Delaware Bay and tidal sections of the Delaware River during the afternoon of the 18th. In Bay Head (Ocean County), four roadways were flooded on the Barnegat Bay side during the morning high tide. In Sandy Hook, the high tide reached 6.82 feet above mean lower low water. Minor tidal flooding begins at 6.7 feet above mean lower low water. At Reedy Island (New Castle County, Delaware), the high tide reached 7.4 feet above mean lower low water. Minor tidal flooding begins at 7.2 feet above mean lower low water. In Philadelphia, the high tide reached 8.4 feet above mean lower low water. Minor tidal flooding begins at 8.2 feet above mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 4:23 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 18, 4:23 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
523 AM EDT TUE SEP 18 2012

.SYNOPSIS...
SLOW MOVING, BUT POTENT, COLD FRONT WILL SWEEP THROUGH THE REGION BY
LATER TONIGHT AS THE PARENT LOW PRESSURE SYSTEM MOVES TO OUR
NORTHEAST. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATER ON
WEDNESDAY THROUGH FRIDAY. ANOTHER COLD FRONT LOOKS TO PUSH THROUGH
OUR REGION LATE IN THE DAY ON SATURDAY WITH HIGH PRESSURE ONCE AGAIN
FILLING IN BEHIND IT LATER ON SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS HAS BEEN NOTED IN PREVIOUS DISCUSSIONS, TODAY LOOKS TO BE AN
ACTIVE DAY. THE MODELS STILL SUPPORT THE HEAVY RAIN CONCERN
ESPECIALLY AS ONE MOVES NORTHWEST THROUGH THE FORECAST AREA. THE
ISENTROPIC LIFT RAIN OCCURRING EARLY THIS MORNING WAS MODERATE IN
NATURE, AND THE WATER VAPOR IMAGERY ALONG WITH SURFACE AND H8 DEW
POINTS AND H7 THETA E VALUES CONFIRM THAT MOISTURE IS DEEP. WE
START WITH HIGH FFG AND FFH VALUES (THE MOST VULNERABLE PLACES ARE
FAR NORTHERN NEW JERSEY AND THE AREA IN AND NEAR URBANIZED PARTS
OF THE DELAWARE VALLEY), BUT PLACES WHERE CONVECTION (ONCE IT
DEVELOPS) HITS HARDEST LIKELY WILL SEE SOME KIND OF FLOOD ADVISORY
OR WARNING. OUR QPF FOR TODAY THROUGH TONIGHT RANGES FROM A BIT
OVER AN INCH SOUTHEAST TO ALMOST 2.5 INCHES NORTHWEST, BUT LOCALES
HARD HIT BY CONVECTION COULD SEE IN EXCESS OF 4 INCHES ANYWHERE IN
THE FORECAST AREA.

REGARDING CONVECTION, THE DYNAMICS TO SUPPORT IT DEVELOP DURING THE
COURSE OF THE DAY WITH THE ADVANCING UPPER JET, A MID LEVEL IMPULSE
THAT WAS THE ROBUST TEXAS WAVE MOVING UP FROM THE SOUTHWEST, AND
GOOD MID LEVEL Q-VECTOR CONVERGENCE. LOWER LEVEL FRONTOGENESIS
INCREASES AS THE COLD FRONT APPROACHES, AND HELICITY BECOMES VERY
ROBUST AS A STRONG LOW LEVEL JET APPROACHES. THE LIMITING FACTOR
WOULD BE INSTABILITY. THERE IS ENOUGH ALOFT FOR SOME LOW TOP
CONVECTION TO DEVELOP, AND IT WOULD REQUIRE A BREAK BETWEEN THE
ISENTROPIC LIFT RAIN AND THE CONVECTIVE RAIN FOR US TO WARM
SUFFICIENTLY TO TAP THAT INSTABILITY AT THE SURFACE AND DEVELOP
STRONG TO SEVERE STORMS. THAT IS A POSSIBILITY, AND SPC MAINTAINS
OUR AREA IN A SLIGHT RISK.

REGARDING WINDS OUTSIDE OF CONVECTION, IT ALSO IS THE CASE THAT WE
WOULD HAVE TO WARM SUFFICIENTLY AT THE SURFACE TO MIX THE STRONG
WINDS AT ABOUT H950 DOWN. THE NAM SAYS WE WILL, ALTHOUGH THE GFS
DOES NOT. THE ADVISORY LIKELY STANDS A BETTER CHANCE VERIFYING
SOUTHEAST THAN NORTHWEST (EXCEPT FOR OUR HIGHER ELEVATIONS
NORTHWEST), BECAUSE THE CHANCES OF A SIGNIFICANT BREAK IN RAIN AND
CLOUDS IS HIGHER THERE. WE ARE NOT CONFIDENT ENOUGH TO TRIM THE
ADVISORY GEOGRAPHICALLY AT THIS POINT.

TEMPERATURES LEAN TOWARD THE NOTION THAT A LITTLE INSOLATION WILL
DEVELOP DURING THE DAY AND THAT IT IS MOST LIKELY SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE COLD FRONT AND MOST OF THE SUPPORT ALOFT MOVE THROUGH THE AREA
FROM LATE EVENING NORTHWEST TO AFTER MIDNIGHT SOUTHEAST (THE HIGHER
ONE GOES, THE MORE THE KINEMATICS AND DYNAMICS HANG BACK WITH THE
UPPER JET JUST INTO OUR WESTERN ZONES AROUND DAYBREAK). THE FRONT
SHOULD TAKE THE WINDS AND THE CONVECTION (POSSIBLY STRONG) WITH
HEAVY RAIN WITH IT, ALTHOUGH THERE MAY BE SOME REAR INFLOW RAINFALL
BEHIND THE FRONT THAT WOULD BE ENHANCED (AS THE PREVIOUS LONG TERM
FORECASTER NOTED) BY TRAILING FRONTOGENETIC FORCING AND THE UPPER
JET. SINCE WINDS ALOFT ARE STRONGEST NEAR THE COLD FRONT, WE DID NOT
CHANGE THE ADVISORY TIMING AT THIS POINT ALTHOUGH IT MAY BE MORE
DIFFICULT TO MIX WINDS DOWN OUTSIDE OF CONVECTION AFTER DUSK.

GUIDANCE AND CONTINUITY WERE RELIED ON FOR MINIMUM TEMPERATURES IN
THIS DYNAMIC PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
5-WAVE MODEL GUIDANCE SHOWS MID-LEVEL RIDGING TO OUR EAST WITH A
LONGWAVE TROUGH TO OUR IMMEDIATE WEST WITH ANOTHER RIDGE OVER THE
WESTERN UNITED STATES. THE RIDGE TO OUR EAST WILL NOT ALLOW MUCH
WEST-EAST PROGRESSION OF THE TROUGH OVER THE MID-WEST WHICH KEEPS
OUR SENSIBLE WEATHER DRY BUT A TAD COOLER THAN NORMAL WITH AN
ONSHORE FLOW ESTABLISHING ITSELF BY THURSDAY. THE BLOCKY PATTERN
WILL ALSO KEEP THE COLD FRONT THAT MOVED THROUGH LATE TUESDAY NIGHT
CLOSER TO THE COAST WHICH COULD PLAY A FACTOR IN A BIT MORE CLOUD
COVER THAN CURRENTLY FORECASTED.

DRYING TREND WILL CONTINUE THROUGH THE EARLY PART OF WEDNESDAY AS
THE POTENT COLD FRONT PUSHES FURTHER OFFSHORE, BUT AS WAS SAID
ABOVE, GETS HUNG UP A BIT. A BRISK NORTH-NORTHWEST WIND KICKS IN AND
REALLY BEGINS TO COOL THE COLUMN. 850MB TEMPERATURES DROP TO NEAR
5-6C AND IF WE ARE ABLE TO MIX UP TO THAT LEVEL ADIABATICALLY, THAT
WOULD YIELD MAXIMUM TEMPERATURES AROUND 71F...WELL BELOW NORMAL. THE
STAT GUIDANCE SUGGESTED TEMPERATURES WOULD BE A BIT WARMER THAN THIS
WHICH SEEMS COMPLETELY PROBABLE GIVEN A MINOR DOWNSLOPING COMPONENT
TOMORROW AFTERNOON UNDER AMPLE SUNSHINE.

THE STRONGER FLOW WEAKENS AS HIGH PRESSURE TO OUR NORTHWEST SLOWLY
BUILDS IN ON THURSDAY GIVING US MORE OF AN ONSHORE WIND. OCEAN
TEMPERATURES RANGING FROM THE LOW TO MID-70S SHOULD PERMIT DAYTIME
MAXES IN THE MID TO UPPER 70S, MAINLY INTERIOR AREAS, ON BOTH
THURSDAY AND FRIDAY...PLENTY OF SUNSHINE BOTH DAYS TOO. THIS HIGH
THEN SLIDES TO OUR EAST AND SETS UP A WEAK RETURN FLOW ON SATURDAY.

ENERGY ACROSS THE UPPER MID-WEST DIVES INTO THE STUCK LONGWAVE
TROUGH TO OUR WEST AND BEGINS TO NUDGE IT TOWARDS THE EAST. THIS
MID-LEVEL WAVE THEN DROPS A COLD FRONT THROUGH OUR REGION BY LATER
ON SATURDAY INTO SUNDAY MORNING. THIS IS OUR NEXT CHANCE AT
UNSETTLED WEATHER...TIMING IS STILL IN QUESTION DUE TO HOW STRONG
THE ENERGY DIVING INTO THE BASE OF THE TROUGH ACTUALLY IS AND
THEREFORE HOW FAST IT PUSHING IT EAST. FOR THE TIME BEING MAINTAINED
CHANCE POPS ON SATURDAY AND PART OF SUNDAY AND THEN DRY OUT MONDAY
WITH HIGH PRESSURE NEARING. TEMPERATURES WILL ALSO FALL BACK BELOW
NORMAL ON SUNDAY AND MONDAY BEHIND THE SECOND COLD FRONTAL PASSAGE.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY AND TONIGHT...FREQUENT MVFR CONDITIONS WITH OCCASIONAL IFR
CONDITIONS ARE FORECAST INTO THE EVENING FIRST IN SHOWERS AND THEN
IN THUNDERSTORMS. THEY SHOULD IMPROVE TO VFR BY A FEW HOURS BEFORE
DAYBREAK FROM NORTHWEST TO SOUTHEAST. THUNDERSTORMS COULD BE
ACCOMPANIED BY STRONG WIND GUSTS. SOUTHERLY SURFACE WINDS OUTSIDE OF
THUNDERSTORMS COULD INCREASE TO ABOVE 30 KNOTS DURING THE DAY (THAT
WAS IN THE TAFS AS OF EARLY THIS MORNING), BUT IF AND WHERE THAT
DOES NOT HAPPEN LOW LEVEL WIND SHEAR WOULD DEVELOP (THAT WAS NOT IN
THE TAFS AS OF EARLY THIS MORNING). THE IMPROVEMENT TO VFR WILL
COINCIDE WITH A SHIFT IN THE WINDS TO THE WEST. ANY THREAT OF STRONG
WINDS OR LLWS WILL END WITH THAT SHIFT.

OUTLOOK...
WEDNESDAY - FRIDAY...VFR CONDITIONS EXPECTED. GUSTY NORTHWEST WINDS
ON WEDNESDAY BEGIN TO DIMINISH BY LATE EVENING. WINDS TURN MORE
NORTH-NORTHEAST ON THURSDAY AND FRIDAY. POSSIBLE MVFR VSBYS IN THE
EARLY MORNING HOURS OUTSIDE OF THE PHL METRO AREA.

SATURDAY...STARTS OFF VFR WITH POSSIBLE MVFR CIGS AND VSBYS AS COLD
FRONT SLIDES THROUGH LATER IN THE DAY. SCATTERED SHOWERS ALSO
POSSIBLE.

&&

.MARINE...
WE MAINTAIN THE GALE WARNING AS IT WAS. WATER TEMPERATURES NEAR 25 C
STAND A FAIR CHANCE OF TAPPING THE STRONG WINDS EXPECTED TO DEVELOP
AT AROUND 1500 FT. THE COLD FRONT WILL CROSS THE WATERS WELL AFTER
MIDNIGHT TONIGHT, AND THAT WILL END THE GALES. SEAS OF UP TO 10 OR
11 FT ARE FORECAST FOR THE OCEAN AND SEAS OF UP TO 6 FT ARE FORECAST
FOR THE BAY WHILE THE GALES OCCUR.

OUTLOOK...
NORTHWEST WINDS WILL REMAIN QUITE GUSTY ON WEDNESDAY AT AROUND 25
KNOTS, ULTIMATELY DIMINISHING BY LATE IN THE AFTERNOON. HIGH
PRESSURE BUILDS IN FROM THE NORTH-NORTHWEST AND WINDS BEGIN TO TURN
MORE TOWARDS THE NORTHEAST BY THURSDAY AND FRIDAY. SEAS WILL DROP
FROM 8 FEET EARLY WEDNESDAY TO 4 FEET BY EARLY THURSDAY MORNING AND
REMAIN THERE THROUGH AT LEAST SATURDAY. THIS IS WHEN THE NEXT
SYSTEM, A COLD FRONT, MOVES IN FROM THE NORTHWEST AND COULD AFFECT
OUR WATERS WITH SHOWERS AND POSSIBLE THUNDERSTORMS. WINDS WILL
GENERALLY BE OUT OF THE SOUTH-SOUTHEAST ON SATURDAY AND THEN TURN
TOWARDS THE WEST AFTER THE FRONT GOES THROUGH BY SUNDAY.

&&

.TIDES/COASTAL FLOODING...
CBOFS, DBOFS AND A LOCAL ALGORITHM ARE POINTING TO ADVISORY LEVEL
TIDES FROM REEDY POINT UP THE TIDAL DELAWARE RIVER THIS AFTERNOON
AND UP CHESAPEAKE BAY THIS EVENING INTO THE OVERNIGHT. WITH A STRONG
SOUTHERLY FLOW EXPECTED TO DEVELOP AND WITH THE POSSIBILITY OF HEAVY
RAINFALL NOT BEING ABLE TO DRAIN WELL IF IT OCCURS AROUND HIGH TIDE,
WE ISSUED AN ADVISORY FOR THE ABOVE LOCATIONS.

&&

.RIP CURRENTS...
WE HAVE GONE WITH A HIGH RISK OF RIP CURRENTS FOR TODAY, WITH
WAVES IN THE SURF ZONE EXPECTED TO BE MAINLY IN THE 4 TO 7 FOOT
RANGE ALONG WITH A STRONG SOUTHERLY WIND.

CONDITIONS SHOULD IMPROVE DURING THE MIDDLE AND LATTER PART OF
THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     PAZ054-055-060>062-067>071.
     COASTAL FLOOD ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
     WEDNESDAY FOR PAZ070-071.
NJ...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     NJZ001-007>010-012>027.
     HIGH RIP CURRENT RISK FROM 8 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR NJZ014-024>026.
     COASTAL FLOOD ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
     WEDNESDAY FOR NJZ016>019.
DE...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     DEZ001>004.
     HIGH RIP CURRENT RISK FROM 8 AM EDT THIS MORNING THROUGH THIS
     EVENING FOR DEZ004.
     COASTAL FLOOD ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
     WEDNESDAY FOR DEZ001.
MD...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
     MDZ008-012-015-019-020.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING FROM NOON TODAY TO 4 AM EDT WEDNESDAY FOR ANZ430-
     431-450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...HEAVENER
AVIATION...DELISI/HEAVENER
MARINE...DELISI/HEAVENER
TIDES/COASTAL FLOODING...DELISI
RIP CURRENTS...IOVINO/GIGI
Hazardous weather outlook, Sep 18, 7:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
829 AM EDT TUE SEP 18 2012

NJZ001-007>010-012-013-015-020-022-027-PAZ054-055-060>062-067>069-
191230-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-OCEAN-ATLANTIC-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
829 AM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016>019-PAZ070-071-191230-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
829 AM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-NJZ021-023-191230-
KENT-INLAND SUSSEX-CUMBERLAND-CAPE MAY-
829 AM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-191230-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
829 AM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-191230-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
829 AM EDT TUE SEP 18 2012

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   WIND ADVISORY.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODERATE RISK OF RIP CURRENTS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-191230-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
829 AM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT FROM NOON TODAY TO 4 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

A STRONG COLD FRONT TODAY MAY PRODUCE LOCALLY
HEAVY RAIN WITH AREAS OF POOR DRAINAGE FLOODING. IN ADDITION, SOME
STRONG THUNDERSTORMS ARE POSSIBLE. THE STORM PREDICTION CENTER HAS
PUT THE REGION UNDER A SLIGHT RISK OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Eastern Cape May

When
September 18, 8:00 AM EST to 4:00 PM EST
Where
Eastern Cape May forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
September 18, 10:00 AM EST to 4:00 PM EST
Where
Western Cape May forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Sussex

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Warren forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Strong Wind, Hunterdon

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Strong Wind, Western Ocean

When
September 18, 12:00 PM EST to 3:00 PM EST
Where
Western Ocean forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Southeastern Burlington

When
September 18, 12:00 PM EST to 3:00 PM EST
Where
Southeastern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Salem

When
September 18, 12:00 PM EST to 3:00 PM EST
Where
Salem forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Strong Wind, Cumberland

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Cumberland forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Western Atlantic

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Western Atlantic forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ocean

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Eastern Ocean forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Monmouth

When
September 18, 12:00 PM EST to 4:00 PM EST
Where
Eastern Monmouth forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
WLON
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
September 18, 1:00 PM EST to 3:00 PM EST
Where
Mercer forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Strong Wind, Northwestern Burlington

When
September 18, 1:00 PM EST to 3:00 PM EST
Where
Northwestern Burlington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Strong Wind, Morris

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Morris forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Strong Wind, Somerset

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Somerset forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Camden

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Camden forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
September 18, 1:00 PM EST to 4:00 PM EST
Where
Gloucester forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414201, 414200, 414185, 414186, 414187, 414194, 414195, 414198, 414199, 414202, 414204, 414205, 414206, 414188, 414189, 414190, 414191, 414192, 414193, 414196, 414197.